MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-6-8
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
According to the complaint information, the device associated with this complaint file has yet to be returned to cook (b)(4) for evaluation.Additional information has been provided for this complaint file: it is known that a metii-35-480 wire guide (0.035 inch) was used during the procedure.A sphincterotomy was performed and dilation of the obstructed area prior to this occurrence.An olympus tjf-180v endoscope was used during this procedure.The target location for stent placement was the left and right hepatic duct.The stent was in place for just ¿a few seconds¿ prior to this occurrence.The user answered ¿no¿ to the following questions: was resistance encountered when advancing the wire guide through the obstructed area? was resistance encountered when advancing the stent and introducer through the obstructed area? was the introducer advanced through the side of a previously placed stent? did any section of the device detach inside the endoscope or patient? prior to distribution all zilbs-635-6-8 devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to the complaint information provided, another device was used to complete the procedure and the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
During the ercp both side of hepatic duct metal zilbs stent placement, the first stent was placed well and advance the second stent through the endoscope.The connection between the tip and outer sheath was partly separated.The red safety lock had not been opened.The user withdrew the stent and replaced with a new device to finish the procedure successfully.
 
Additional Manufacturer Narrative
The zilbs-635-6-8 device of lot number c1037922 was returned to cirl for evaluation.It was returned in its original packaging and was open on receipt.On evaluation of the returned device, it was confirmed that the red safety tab was still in place.The stent was exiting the flexor and was fractured.The distal end of the stent, with 4 gold rivets was missing.Using calibrated ruler; the outer sheath measured 200cm and was confirmed to be within specification.The entire device was examined for damage.Excessive damage was observed on the flexor.Compression was noted at 48 ¿ 54cm from the white hub.There was a kink/bend at 124cm and the distal end of the flexor was slightly flared.Using a 0.035¿¿ wire guide, the device was advanced over the wire guide with no issues.Engineering deployed the stent, during this the outer sheath separated from the handle.It can be noted that the device was not flushed prior to this, most likely causing to the handle flexor separation.On deployment of the stent it was noted that approximately 1cm was missing.The customer complaint can be confirmed as the stent had prematurely deployed.According to information provided, pre-dilation and a sphincterotomy were conducted prior to the event.A 0.035¿¿ wire guide was used during the procedure.No resistance was encountered when advancing the wire guide through the obstructed area, or when advancing the stent and introducer through the lesion.As per information provided, no section of the device detached within the endoscope or patient, however on evaluation, the distal end of the stent was missing.Additional information has been provided for this file.It is known that the user did not find the stent fractured during the procedure therefore the facility was unable to provide information on the missing fragment of the stent.It was confirmed that the red safety tab was not removed at any stage during the procedure.The user deployed the first stent prior to attempting advancement of the complaint device.The connection between the tip and outer sheath was partly detached which could be visual in the endoscopic.Therefore the user withdrew the complaint device.The tip of stent was found deployed on withdrawal of the device from the working channel of the endoscope.It is unknown if the patient¿s lesion heavily calcified / anatomy tortuous.Input was requested from r&d and the following comments were provided: ¿from this image attached to the complaint, it looks like the outer sheath has compressed during advancement.This would imply a difficult advancement that would cause this outer sheath shortening.¿.Based on the above the most likely cause of this occurrence was compression of the outer sheath, causing the stent to prematurely deploy.R&d stated that the most likely cause of this failure was insufficient strength of the flexor.However as the conditions of use could not be replicated in a laboratory setting, a definitive root cause of this premature deployment cannot be determined.Prior to distribution all zilbs-635-6-8 devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1037922.According to the complaint information provided, another device was used to complete the procedure and the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the receipt and evaluation of the device involved in this event.Initial description submitted as follows: during the ercp both side of hepatic duct metal zilbs stent placement, the first stent was placed well and advance the second stent through the endoscope.The connection between the tip and outer sheath was partly separated.The red safety lock had not been opened.The user withdrew the stent and replaced with a new device to finish the procedure successfully.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5735425
Report Number3001845648-2016-00161
Device Sequence Number19113060
Product Code FGE
UDI-Device Identifier10827002506227
UDI-Public(01)10827002506227(17)170929(10)C1037922
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberZILBS-635-6-8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/20/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/20/2016
Supplement Report FDA Received Date07/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Patient Weight52